Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 13, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 24, 2006, 5:08 AM EDT for Lancaster County, Pennsylvania. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2006, 5:08 AM EDT (09:08 UTC)
- Expired
- Apr 24, 2006, 5:45 AM EDT
- In force
- 37 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 137 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:35 AM EDT | HAIL 0.88 | 10 Ssw Honey Brook, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 240912 SVRCTP PAC071-240945- /O.NEW.KCTP.SV.W.0013.060424T0910Z-060424T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 508 AM EDT MON APR 24 2006 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 545 AM EDT * AT 507 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 3 MILES WEST OF GAP...OR 7 MILES SOUTHWEST OF NEW HOLLAND...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY... RURAL SECTIONS OF EASTERN LANCASTER COUNTY... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4006 7612 3993 7609 3994 7592 4011 7582 $$ FORECASTER: LAMBERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:51 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 24, 3:51 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 351 AM EDT MON APR 24 2006 .SHORT TERM /TODAY THROUGH TUESDAY/... A STRONG UPPER SHORT WAVE AND SFC COLD FRONT...WITH A FEW AREAS OF SHOWERS PRECEDING IT...WILL PUSH ACROSS THE REGION LATE THIS MORNING. LOCALIZED STRONG TO SVR TSRA THAT AFFECTED PORTIONS OF THE MIDDLE SUSQ VALLEY WITH NEARLY CONTINUOUS LIGHTNING...AND UP TO PENNY SIZE HAIL A FEW HOURS AGO...WERE EXITING THE EXTREME EASTERN PART OF THE CWA. AFTER 15Z...MOST PLACES SHOULD SEE PARTIAL CLEARING AND LITTLE CHC FOR RAIN UNDER DRYING WEST TO NW FLOW AT THE SFC AND ALOFT. HIGH TEMPS THIS AFTERNOON WILL STILL REMAIN NEAR...TO SLIGHTLY ABOVE NORMAL IN THE MID 50S ACROSS THE NW MTNS...AND MAINLY IN THE LOWER TO MID 60S ELSEWHERE. A FEW SPOTS FROM NEAR GETTYSBURG TO YORK COULD SEE TEMPS NUDGE THE 70 DEG MARK. FOR TONIGHT...A WEAK...POSITIVE TILT UPPER RIDGE WILL MOVE EAST ACROSS PENN. MUCH OF THE NIGHT WILL REMAIN BASED ON NEUTRAL TO DOWNWARD FLOW WITHIN THE I290-300K THETA CHANNEL. INCREASING UPWARD MOTION/WARM ADVECTION AT I290K AND BELOW...COUPLED WITH A DEVELOPING NE TO SW RIBBON OF THETA-E CONVERGENCE WILL HELP TO GENERATE SCATTERED SHOWERS ACROSS MAINLY THE WESTERN MTNS OF PENN LATE TONIGHT THROUGH TUESDAY MORNING. A SECOND...AND NOTABLY STRONGER COLD FRONT WILL PUSH SE ACROSS THE STATE LATE TUESDAY MORNING AND AFTERNOON...ACCOMPANIED BY FAIRLY NUMEROUS RAIN SHOWERS. SFC BASED INSTABILITY AT THE PEAK OF DAY IS INDICATED BY SHORT TERM MESOSCALE MODELS TO BE MUCH LOWER THAN WHAT WE CURRENTLY HAVE FUELING STORMS ACROSS THE SERN CWA. SO EVEN WITH INCREASING SHEAR ALOFT...SFC BASED MAY BE DIFFICULT TO GENERATE WITHIN THE RATHER CLOUDY AND INITIALLY COOL AIRMASS. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... 850 HPA TEMPS WILL DROP TO BELOW -10C LATER TUESDAY NIGHT/WED MORNING SUPPORTING SCATTERED RAIN/SNOW SHOWERS OVER THE NW MTNS. ALTHOUGH SFC TEMPS WILL DIVE INTO THE 20S /NW/ AND 30S ELSEWHERE TUESDAY NIGHT...ITS TOUGH TO HOLD BACK THE LATE APRIL SUN...AND THE MERCURY WILL QUICKLY RECOVER TO NEAR 50 WEDNESDAY ACROSS THE NRN AND WESTERN MTNS...AND IN THE 55 TO 60 DEGREE RANGE FOR MOST OTHER LOCATIONS IN CENTRAL PENN. THE NW FLOW ALOFT WILL PERSIST FOR THE MID TO LATE WEEK PERIOD WITH MAX AND MIN TEMPS NEAR...TO SEVERAL DEG BELOW NORMAL FOR WED THROUGH FRIDAY. ASIDE FROM A FEW SHOWERS BRUSHING THE NRN MTNS THURSDAY IN ASSOCIATION WITH A WEAK UPPER SHORT WAVE AND SFC COLD FRONT...ENSEMBLE FCST SYSTEM SHOWS THAT VIRTUALLY ALL OF THE FCST AREA WILL STAY DRY WED THROUGH FRIDAY THANKS TO A LARGE AREA OF HIGH PRESSURE EXTENDING FROM THE TENNESSEE VALLEY NE TROUGH THE MID ATLANTIC REGION. && .AVIATION... LINGERING IFR/LIFR CONDITIONS ACROSS EASTERN TERMINALS SHOULD GRADUALLY IMPROVE TO MVFR AS SHOWERS DEVELOP AND HELP MIX OUT THE FOG/LOWEST CLOUD LAYER BETWEEN 10Z-13Z. ELSEWHERE...SOME PATCHY MVFR CIGS POSSIBLE THROUGH AROUND 15Z...ESPECIALLY AT KJST/KBFD...BEFORE CONDITIONS IMPROVE TO VFR LATER THIS MORNING INTO THE AFTERNOON. EXPECT VFR CONDITIONS TO CONTINUE INTO TONIGHT ACROSS MOST TERMINALS. AS FOR SHOWERS/TSTMS...STILL EXPECT SOME SHOWERS TO AFFECT EASTERN TERMINALS THROUGH 12Z...OTHERWISE MOST SHOWERS SHOULD HAVE MOVED E OF MOST TAF SITES. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LAMBERT LONG TERM...LAMBERT AVIATION...KL
In the hours before
Special weather statement, Apr 24, 12:22 AM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1222 AM EDT MON APR 24 2006 PAZ057-059-240515- DAUPHIN-LEBANON- 1222 AM EDT MON APR 24 2006 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEBANON AND SOUTHEAST DAUPHIN COUNTIES THROUGH 130 AM... AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF HERSHEY...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR LAWN...PALMYRA AROUND 1230 AM...MOUNT GRETNA AROUND 1235 AM...CLEONA...ANNVILLE AROUND 1240 AM... CORNWALL...LEBANON...JONESTOWN AROUND 1245 AM...SAND HILL AND FREDERICKSBURG AROUND 1250 AM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 251 AND 265. THIS ALSO INCLUDES INTERSTATE 78 BETWEEN MILE MARKERS 5 AND 7. FORECASTER: KL
Local storm report, Apr 24, 1:39 AM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
139 AM EDT MON APR 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1221 AM HAIL MIDDLETOWN 40.21N 76.74W
04/24/2006 E0.25 INCH. DAUPHIN PA PUBLIC
1222 AM HAIL SHAMOKIN 40.79N 76.56W
04/24/2006 E0.88 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1235 AM HAIL MOUNT CARMEL 40.80N 76.42W
04/24/2006 E0.75 INCH NORTHUMBERLAND PA PUBLIC
&&
NNNNLocal storm report, Apr 24, 2:31 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 AM EDT MON APR 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL TREVORTON 40.78N 76.67W
04/23/2006 E0.75 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1221 AM HAIL MIDDLETOWN 40.21N 76.74W
04/24/2006 E0.25 INCH. DAUPHIN PA PUBLIC
1222 AM HAIL SHAMOKIN 40.79N 76.56W
04/24/2006 E0.88 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1235 AM HAIL MOUNT CARMEL 40.80N 76.42W
04/24/2006 E0.75 INCH NORTHUMBERLAND PA PUBLIC
&&
BCLSpecial weather statement, Apr 24, 2:40 AM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 240 AM EDT MON APR 24 2006 PAZ049>053-240815- COLUMBIA-MONTOUR-NORTHUMBERLAND-SNYDER-UNION- 240 AM EDT MON APR 24 2006 ...SCATTERED STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONTOUR...SNYDER...NORTHUMBERLAND...COLUMBIA AND UNION COUNTIES THROUGH 330 AM... SEVERAL SMALL CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST ACROSS PORTIONS OF THE MID SUSQUEHANNA VALLEY. SOME OF THESE THUNDERSTORMS WILL BE STRONG...CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...ALONG WITH SMALL HAIL. IN ADDITION...LOCALLY VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE THUNDERSTORMS ARE EXPECTED TO DIMINISH FROM WEST TO EAST AFTER 330 AM. FORECASTER: KL/BL
Special weather statement, Apr 24, 3:31 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 331 AM EDT MON APR 24 2006 PAZ058-240900- SCHUYLKILL- 331 AM EDT MON APR 24 2006 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SCHUYLKILL COUNTY THROUGH 5 AM... SCATTERED THUNDERSTORMS...SOME LOCALLY STRONG...WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS PORTIONS OF SCHUYLKILL COUNTY THROUGH 5 AM. SOME OF THE STRONGEST THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 40 MPH AND SMALL HAIL. THESE THUNDERSTORMS WILL ALSO CONTAIN LOCALLY VERY HEAVY RAIN. THIS HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND CREEKS. IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. THIS LIGHTNING MAY CAUSE SPORADIC POWER OUTAGES. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: KL/BL
Special weather statement, Apr 24, 4:30 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 430 AM EDT MON APR 24 2006 PAZ065-066-241000- LANCASTER-YORK- 430 AM EDT MON APR 24 2006 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY THROUGH 445 AM...AND LANCASTER COUNTY THROUGH 545 AM... AT 426 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 6 MILES EAST OF RED LION...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BROGUE...MOUNTVILLE...LANDISVILLE AROUND 435 AM...SAFE HARBOR...SHENKS FERRY AROUND 440 AM...MILLERSVILLE...EAST PETERSBURG AROUND 445 AM...LANCASTER...LITITZ AROUND 450 AM AND SMITHVILLE AROUND 455 AM. THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 282 AND 288. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING FROM THESE STORMS. THIS MAY PRODUCE SPORADIC POWER OUTAGES ACROSS THE REGION. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: KL/BL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 11:51 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 54 min |
| Apr 24, 12:15 AM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 60 min |
| Apr 24, 3:01 AM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 44 min |
| Apr 24, 3:08 AM EDT | Severe Thunderstorm Warning | CTP | Columbia | 82 min |
| Apr 24, 7:19 AM EDT | Severe Thunderstorm Warning | CTP | York | 41 min |
| Apr 24, 7:20 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.